Indiana, 2011

Hail and Damaging Winds in Indiana, April 28, 2011

April 28, 2011 · NWS IND · 6 events in 5 counties and zones

Scattered showers and islolated thunderstorms developed across central Indiana and formed into a couple of bands as an area of low pressure moved eastward across northern Indiana. A few thunderstorm wind damage reports came in from southeast portions of central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered showers and islolated thunderstorms developed across central Indiana and formed into a couple of bands as an area of low pressure moved eastward across northern Indiana. A few thunderstorm wind damage reports came in from southeast portions of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 28, 2:20 PM EST, 34 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT THU APR 28 2011

.UPDATE...
SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN
UPDATED BELOW.

&&

.SYNOPSIS...

STRONG UPPER TROUGH ROTATING EAST ACROSS THE SOUTHERN GREAT LAKES
WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS
EVENING. MEANWHILE STRONG SURFACE LOW OVER THE ST. LAWRENCE VALLEY
WILL MOVE NORTHEAST ALLOWING THE PRESSURE GRADIENT TO DIMINISH
ACROSS OUR REGION TONIGHT.

HIGH PRESSURE RIDGE OVER THE GREAT PLAINS WILL DOMINATE OUR WEATHER
FRIDAY INTO EARLY SATURDAY AS IT MOVES EAST ACROSS OUR REGION.
THE NEXT FRONTAL SYSTEM WILL MOVE INTO OUR REGION LATE SATURDAY
NIGHT AND SUNDAY BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS.
SOME MODELS INDICATE THIS FRONTAL SYSTEM MAY TEMPORARILY STALL NEAR
THE OHIO RIVER AS A WEAK LOW PRESSURE TROUGH MOVES BY. THIS MAY
RESULT WITH A CHANCE OF SHOWERS AND ISOLATED THUNDERSHOWERS LATE
SUNDAY INTO MONDAY.  FINALLY HIGH PRESSURE WILL DOMINATE OUR WEATHER
LATE MONDAY THROUGH WEDNESDAY BEFORE ANOTHER FRONTAL SYSTEM MOVES
OUR WAY ON DAY 7.

&&

.NEAR TERM TONIGHT/...
RADAR HAS SHOWN A RAPID INCREASE IN SHOWERS AND ISOLATED
THUNDERSHOWERS LAST FEW HOURS.  A FEW MARGINALLY STRONG STORMS
POSSIBLE ARE POSSIBLE NEXT FEW HOURS AS LAPSE RATE STEEPENS AND WIND
PROILERS AND VAD WIND PROFILERS INDICATE A 40 TO 50 KNOT MID LEVEL
JET. IN ADDITION 35 TO 40 MPH WIND GUSTS POSSIBLE FOR A FEW MORE
HOURS.

AFTER DARK PRECIP WILL DIMINISH QUICKLY WITH LOSS OF DAY TIME
HEATING. WILL CONTINUE A CHANCE OF SHOWERS MOST AREAS THROUGH
MIDNIGHT AND THEN DRY MOST AREAS AFTER MIDNIGHT WITH THE POSSIBLE
EXCEPTION OF THE EAST.

FORECAST PROBLEM FOR LATER TONIGHT WILL BE HOW QUICKLY SKIES CLEAR
AND TEMPERATURES.  I BELIEVE SOME CLOUDINESS MAY CONTINUE ACROSS
THROUGH LATE TONIGHT ESPECIALLY ACROSS OUR EAST.  WILL RAISE LOW
TEMPERATURES SLIGHTLY THERE DUE TO SOME WINDS AND CLOUDS.

&&

.SHORT TERM...FRIDAY THROUGH MONDAY.
MAIN FORECAST FOCUS WILL BE TEMPERATURES EARLY ON AND RAIN CHANCES
SATURDAY NIGHT THROUGH MONDAY.

RIDGE OF HIGH PRESSURE MOVING EAST ACROSS OUR REGION WILL DOMINATE
OUR WEATHER FRIDAY INTO EARLY SATURDAY. FAIR WEATHER WILL BE THE
RULE. FOR FRIDAY AND FRIDAY NIGHT WILL GO WITH A MAV/MET BLEND ON
TEMPERATURES. ACTUALLY BOTH ARE PRETTY CLOSE.  AS THE HIGH MOVES
EAST MODELS INDICATE AN INCREASING SOUTHERLY FLOW LATE FRIDAY NIGHT.
THIS MAY HOLD UP TEMPERATURES A LITTLE OVER WESTERN SECTIONS AS SOME
MIXING MAY LESSEN EFFECTS OF RADIATIONAL COOLING.

ON SATURDAY WILL GO CLOSER TO WARMER MAV TEMPERATURES AS THERE WILL
BE SOME SUN ALONG WITH WARM ADVECTION.  MODELS MOVE A COLD FRONT
INTO OUR NORTHWEST LATE SATURDAY NIGHT AND ACROSS OUR REGION SUNDAY.
THERE IS SOME DISAGREEMENT BETWEEN MODEL RUNS ON WHETHER THIS FRONT
WILL STALL JUST TO OUR SOUTHEAST OR CONTINUE MOVING ON.  CURRENT
MODEL RUNS ARE A LITTLE MORE PROGRESSIVE INDICATING PRECIP MAY BE
PRETTY MUCH OVER WITH BY LATE SUNDAY NIGHT OR MONDAY.  HOWEVER PAST
RUNS WERE SLOWER AND I AM NOT COMPLETELY SOLD THAT IT MAY NOT
TEMPORARILY STALL...SO WILL KEEP A CHANCE OF SHOWERS MOST AREAS
SUNDAY NIGHT AND ACROSS OUR EAST INTO MONDAY.   THIS ENDING IS STILL
SOMEWHAT FASTER THAN THE PREVIOUS FORECAST...BUT NOT AS FAST AS
CURRENT MODEL RUN.

&&

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY.

ANOTHER RIDGE OF HIGH PRESSURE WILL DOMINATE OUR WEATHER MUCH OF
THIS PERIOD BRINGING DRY CONDITIONS MUCH OF THE PERIOD.  WENT PRETTY
CLOSE TO HPC TEMPERATURES TUESDAY AND A LITTLE WARMER THAN HPC
NUMBERS WEDNESDAY AS WARM ADVECTION INCREASES.

BOTH EUROPEAN AND GFS INDICATE LOW CHANCES OF PRECIP ACROSS OUR WEST
LATE WEDNESDAY NIGHT AND OVER MOST OF OUR REGION THURSDAY AS A
FRONTAL SYSTEM AND UPPER TROUGH MOVES INTO OUR REGION.

&&

.AVIATION.../FOR 281800Z TAFS/...

CEILING MAY REMAIN ON THE CUSP OF MVFR THROUGH THE DAY AS CUMULUS
THAT ARE FORMING AS WELL AS THOSE MOVING IN FROM THE WEST GENERALLY
HAVE BASES FROM 2000 TO 3500 FT. THE UPPER LOW CURRENTLY TO THE
NORTHWEST OVER NORTHERN ILLINOIS WILL SLIDE EAST ACROSS NORTHERN
INDIANA AND SHOULD PROVIDE SOME EXTRA LIFT AND COLDER TEMPERATURES
ALOFT THAT WILL CAUSE BROKEN TO OVERCAST CLOUD COVER ACROSS THE
SITES ALONG WITH THE POTENTIAL FOR SHOWERS AND A FEW THUNDERSTORMS.
WITH CONFIDENCE OF THUNDER AT ANY LOCATION AT A SPECIFIC TIME LOW
WILL NOT INCLUDE AT THIS POINT BUT WILL INCLUDE A CB MENTION AT ALL
SITES THROUGH 2Z WHEN WEAK INSTABILITY SHOULD DIE OFF AFTER SUNSET.
WIND GUSTS UP TO 40 KTS MAY BE POSSIBLE OUT OF THE SOUTHWEST AND
SHOULD CONTINUE TO MIX DOWN THROUGH SUNSET. COULD SEE SOME MVFR
CEILINGS OVERNIGHT AS CLOUD BASE DROPS A BIT WITH LOSS OF HEATING
AND DRYING MOVES IN ALOFT...AND THIS DRYING SHOULD WIN OUT BY
TOMORROW MORNING AND VFR PREVAIL.

&&

&&

.HYDROLOGY...
AREAL FLOOD WARNINGS ARE IN EFFECT FOR A LARGE PART OF OUR REGION
ALONG AND WEST OF A KOKOMO TO LEBANON TO SULLIVAN LINE THROUGH
MIDDAY FRIDAY.

FORTUNATELY...I DO NOT EXPECT RAINS THIS EVENING TO HAVE ANY
SIGNIFICANT IMPACT ON ON-GOING FLOODING AS THESE SHOWERS WILL BE
MOVING RATHER QUICKLY AND MOST OF THEM WILL BE LIGHT.  MODERATE RAIN
AMOUNTS WILL OCCUR SATURDAY NIGHT AND SUNDAY WHICH COULD HAVE SOME
IMPACT ON SOME BASINS AND ON-GOING FLOODING.  THE REST OF THE WEEK
WILL BE DRY WITH THE POSSIBLE EXCEPTION OF THURSDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....JH
AVIATION...CP
HYDROLOGY...JH
Hazardous weather outlook, Apr 28, 4:40 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EDT THU APR 28 2011

INZ021-028>031-035>049-051>057-060>065-067>072-290945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
540 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. NEARLY ANY SHOWER OR STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. A FEW STORMS MAY
APPROACH SEVERE LIMITS.

IN ADDITION...BREEZY CONDITIONS ARE EXPECTED TODAY AND THIS
EVENING WITH WIND GUSTS OF 40 MPH EXPECTED. WITH SOILS SATURATED
DUE TO RECENT RAINS...WINDS OF THIS MAGNITUDE MAY BE ABLE TO BRING
DOWN TREES. UNSECURED OUTDOOR OBJECTS WILL LIKELY BE BLOWN ABOUT.

FINALLY...EXTENSIVE FLOODING WILL CONTINUE ALONG AREA RIVERS.
MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF AREA RIVERS IN
SOUTHERN AND SOUTHWEST INDIANA...AND PERHAPS ALONG THE TIPPECANOE
RIVER IN CARROLL COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXTENSIVE FLOODING WILL CONTINUE ALONG AREA RIVERS FOR AT LEAST
THE NEXT SEVERAL DAYS...WITH MAJOR FLOODING ALONG PORTIONS OF
RIVERS IN SOUTHERN AND SOUTHWEST INDIANA...AND PERHAPS ALONG THE
TIPPECANOE RIVER IN CARROLL COUNTY.

THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE AGAIN FROM SATURDAY
NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGE FROM STRONG WINDS
TODAY...ALONG WITH ANY HAIL OR THUNDERSTORM WINDS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

In the hours before

Local storm report, Apr 28, 11:43 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1243 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SE OTTERBEIN          40.47N 87.07W
04/28/2011  M1.48 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       5 NNE LIZTON            39.95N 86.51W
04/28/2011  M2.03 INCH       BOONE              IN   TRAINED SPOTTER

            24 HOUR TOTAL

&&

AHOMANN
Local storm report, Apr 28, 11:52 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 NW ZIONSVILLE         39.98N 86.31W
04/28/2011  M1.87 INCH       BOONE              IN   TRAINED SPOTTER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       4 S SHERIDAN            40.08N 86.22W
04/28/2011  M1.75 INCH       HAMILTON           IN   TRAINED SPOTTER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       3 WSW THORNTOWN         40.11N 86.66W
04/28/2011  M1.40 INCH       BOONE              IN   TRAINED SPOTTER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       3 SW THORNTOWN          40.10N 86.65W
04/28/2011  M1.58 INCH       BOONE              IN   TRAINED SPOTTER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       4 SW UNIVERSAL          39.58N 87.51W
04/28/2011  M1.45 INCH       VIGO               IN   TRAINED SPOTTER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 NW ZIONSVILLE         39.97N 86.30W
04/28/2011  M1.50 INCH       BOONE              IN   TRAINED SPOTTER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 W TIPTON              40.28N 86.06W
04/28/2011  M1.88 INCH       TIPTON             IN   TRAINED SPOTTER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       4 N ZIONSVILLE          40.01N 86.27W
04/28/2011  M1.40 INCH       BOONE              IN   TRAINED SPOTTER

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       4 S STILESVILLE         39.58N 86.63W
04/28/2011  M1.40 INCH       MORGAN             IN   TRAINED SPOTTER

            24 HOUR TOTAL

&&

AHOMANN
Local storm report, Apr 28, 12:08 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
108 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       5 WNW GRAYSVILLE        39.15N 87.64W
04/28/2011  M1.69 INCH       SULLIVAN           IN   CO-OP OBSERVER

            24 HOUR TOTAL

0831 AM     HEAVY RAIN       6 NW WEST LAFAYETTE     40.51N 86.99W
04/28/2011  M1.27 INCH       TIPPECANOE         IN   CO-OP OBSERVER

            24 HOUR TOTAL

0836 AM     HEAVY RAIN       1 SW PENCE              40.35N 87.53W
04/28/2011  M1.00 INCH       WARREN             IN   CO-OP OBSERVER

            24 HOUR TOTAL

0851 AM     HEAVY RAIN       5 NE VINCENNES          38.73N 87.45W
04/28/2011  M1.00 INCH       KNOX               IN   CO-OP OBSERVER

            24 HOUR TOTAL

0901 AM     HEAVY RAIN       2 S LINDEN              40.16N 86.90W
04/28/2011  M1.29 INCH       MONTGOMERY         IN   CO-OP OBSERVER

            24 HOUR TOTAL

&&

AHOMANN
Local storm report, Apr 28, 12:11 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
111 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HEAVY RAIN       6 SE CRAWFORDSVILLE     39.98N 86.82W
04/28/2011  M1.47 INCH       MONTGOMERY         IN   CO-OP OBSERVER

            24 HOUR TOTAL

0921 AM     HEAVY RAIN       4 WNW PERRYSVILLE       40.08N 87.51W
04/28/2011  M1.15 INCH       VERMILLION         IN   CO-OP OBSERVER

            24 HOUR TOTAL

0934 AM     HEAVY RAIN       4 SW REELSVILLE         39.51N 87.02W
04/28/2011  M2.01 INCH       PUTNAM             IN   CO-OP OBSERVER

            24 HOUR TOTAL

0936 AM     HEAVY RAIN       ELWOOD                  40.28N 85.84W
04/28/2011  M1.27 INCH       MADISON            IN   CO-OP OBSERVER

            24 HOUR TOTAL

&&

AHOMANN
Local storm report, Apr 28, 12:16 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
116 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       5 WSW KOKOMO            40.45N 86.22W
04/28/2011  M1.47 INCH       HOWARD             IN   CO-OP OBSERVER

            24 HOUR TOTAL

0716 AM     HEAVY RAIN       1 W GREENCASTLE         39.64N 86.86W
04/28/2011  M2.19 INCH       PUTNAM             IN   CO-OP OBSERVER

            24 HOUR TOTAL

0726 AM     HEAVY RAIN       6 W LEBANON             40.05N 86.59W
04/28/2011  M1.63 INCH       BOONE              IN   CO-OP OBSERVER

            24 HOUR TOTAL

0736 AM     HEAVY RAIN       3 SW DANVILLE           39.73N 86.56W
04/28/2011  M1.40 INCH       HENDRICKS          IN   CO-OP OBSERVER

            24 HOUR TOTAL

0753 AM     HEAVY RAIN       2 E ATTICA              40.29N 87.21W
04/28/2011  M1.34 INCH       FOUNTAIN           IN   CO-OP OBSERVER

            24 HOUR TOTAL

0806 AM     HEAVY RAIN       TERRE HAUTE             39.47N 87.38W
04/28/2011  M1.48 INCH       VIGO               IN   CO-OP OBSERVER

            24 HOUR TOTAL

&&

AHOMANN
Local storm report, Apr 28, 12:21 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
121 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     HEAVY RAIN       2 E JAMESTOWN           39.93N 86.59W
04/28/2011  M2.17 INCH       HENDRICKS          IN   CO-OP OBSERVER

            24 HOUR TOTAL

0606 AM     HEAVY RAIN       2 W CLINTON             39.66N 87.44W
04/28/2011  M1.67 INCH       VERMILLION         IN   CO-OP OBSERVER

            24 HOUR TOTAL

0616 AM     HEAVY RAIN       5 SW TIPTON             40.23N 86.11W
04/28/2011  M1.88 INCH       TIPTON             IN   CO-OP OBSERVER

            24 HOUR TOTAL

0656 AM     HEAVY RAIN       5 NNW EAGLE CREEK RESER 39.92N 86.34W
04/28/2011  M1.22 INCH       HENDRICKS          IN   CO-OP OBSERVER

            24 HOUR TOTAL

0706 AM     HEAVY RAIN       MARSHALL                39.85N 87.19W
04/28/2011  M1.38 INCH       PARKE              IN   CO-OP OBSERVER

            24 HOUR TOTAL

&&

AHOMANN

The radar

The Indianapolis radar (KIND), 60 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
April 28, 2:54 PM EST to 2:56 PM EST
Where
Monroe County, 1 mi E of Arlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.200, -86.531

Hail, Johnson

When
April 28, 3:50 PM EST to 3:52 PM EST
Where
Johnson County, Edinburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -85.970

Thunderstorm Wind, Decatur

When
April 28, 4:23 PM EST
Where
Decatur County, 1.13 mi NNW of Greensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.346, -85.485

Approximately two dozen homes received minor roof damage from shingle loss or fallen trees due to damaging thunderstorm wind gusts within a bow echo. Trees were also reported down on some cars and blocking roads. The damage occurred between State Route 46 and Interstate 74, north of downtown.

Thunderstorm Wind, Jackson

When
April 28, 4:45 PM EST
Where
Jackson County, 1.25 mi W of Fleming
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.970, -85.843

Trees blocked Interstate 65 for a period, with several falling on cars and a semi-truck. This damage was caused by damaging straight line wind gusts.

Hail, Jennings

When
April 28, 4:53 PM EST to 4:55 PM EST
Where
Jennings County, 4 mi S of Hayden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.922, -85.730

Thunderstorm Wind, Jennings

When
April 28, 4:55 PM EST
Where
Jennings County, 0.63 mi N of North Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.009, -85.630

A tree fell on a house in North Vernon due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297338, 297316, 297322, 297328, 297336, 297333.